MAUDE Adverse Event Report: COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G23905
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Thrombosis (2100); Thrombus (2101)
Date of Event 11/02/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The customer reported they received an anecdotal report of thrombus formation around the picc lines for seven different patients.This resulted in deep vein thrombosis (dvt).Additional patient and event details have been requested.The customer has advised they are seeking the details of these reports.At the time of this report, no further details have been forthcoming.The following reports are being filed to represent each of the indicated seven patients.Patient 1, manufacturer report # 1820334-2018-03696.Patient 2, manufacturer report # 1820334-2018-03697.Patient 3, manufacturer report # 1820334-2018-03698.Patient 4, manufacturer report # 1820334-2018-03699.Patient 5, manufacturer report # 1820334-2018-03700.Patient 6, manufacturer report # 1820334-2018-03701.Patient 7, manufacturer report # 1820334-2018-03702.
 
Event or Problem Description
Additional information provided on 05feb2019 via phone conversation.As stated, the additional information that we have requested can be inferred by patient diagnosis or is otherwise not available.It was confirmed that the secure-a-cath was used and if the secure-a-cath device was causing problems to the flow in the device, the pump would indicate so.The reporter also stated that she understands that patient morbidity may have played a factor in this case.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation ¿ evaluation the complaint device was not returned for an evaluation.A document based investigation was conducted including a review of complaint history, the device history record, drawings, instructions for use, and quality control data.The complainant did not return the complaint device to cook for investigation.There are no devices from the complaint lot (9083312) remaining in stock at the north american distribution center (nadc) for evaluation.There is no information regarding the selection of this catheter size.Per the instructions for use (ifu), catheter size should be as small as the use will allow.Preliminary reports indicate that catheter size can influence clotting.Larger diameter catheters have more tendencies to promote clots.Venous thromboembolisms are related to many factors.Per a recent journal article discussing increased rates of dvt related are the increased insertion of central venous catheters (cvc), peripherally inserted central catheters (picc).Other factors considered to increase the risk of dvt-ue are ¿ immobilization, and a history of thromboembolic events.The formation of a dvt-ue seems to be particularly favored by the combination of irritation of the vessel wall by a cvc or by chemotherapeutics and tumor-related hypercoagulability of the blood.The second independent risk factor for dvt-ue is malignant disease.Surgical intervention is the third principal risk factor for dvt-ue.(heil, et al).The patient was not mobile and receiving tpn as well as antibiotics.This patient was very ill and had risk factors for clot formation.We know nothing about her independent level, rom (range of motion) exercises or activities of daily living (adl).Thromboembolism (if not treated) could result in a pulmonary embolism and potentially cause critical harm.Without visual, dimensional, and/or functional testing of the product, we are unable to determine if this is a manufacturing issue.At this time, the most probable cause of this event is disease progression related.Citations are from: heil, j., miesbach, w., vogl, t., o.Bechstein, w., & reinisch, a.(2017).Deep vein thrombosis of the upper extremity: a systematic review.Deutsches ärzteblatt international, 114(14), 244¿249.Http://doi.(b)(4).A review of the device history records for the final lot, 9083312, recorded no non-conformance's.The catheter subassembly component lot, ic9013165, and the contained catheter subassembly lot, sa8967856, recorded no non-conformance's.A review of complaint history records revealed two other related complaints (were reported for the same lot for the same failure mode.Despite the fact that there were three complaints reported for lot 9083312, they were all reported from the same facility.The facility also reported four other complaints from different lot numbers for the same failure mode.This suggests that the issue may be related to use or maintenance, and not to the complaint device or device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings peripherally inserted central venous catheters play an important role in treatment of critically ill patients.However, catheter tips can erode or perforate vascular walls.Extreme caution must be used in placement and monitoring of catheters.Precautions select puncture site and length of catheter needed by assessing patient anatomy and condition.If lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Patient movement can cause catheter tip displacement.Catheter size should be as small as use will allow.Product recommendations catheter size and puncture site preliminary reports indicate that catheter size can influence clotting.Larger diameter catheters have more tendency to promote clots.As reported¿clot formation has less relation to type of catheter material than to size of catheter.The angle of the catheter tip to the vessel wall should be checked carefully.In order to guarantee extrapericardial location, the catheter tip should be located above the svc-ra junction, within the lower 1/3 of the svc.Every effort must be made to ascertain proper tip position in order to prevent erosion or perforation of the central venous system and to ensure proper delivery of infusates.Catheter maintenance catheter entry site must be prepared and maintained in a manner consistent with standard procedure for central venous catheterization.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Note: if microclave or other needleless adapters approved for saline only lock are used, saline only lock may be used.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.How supplied upon removal from package, inspect the product to ensure no damage has occurred.With the known information on the device itself, there is no evidence to suggest the failure mode was manufacturing related.The customer stated that the picc was locked with normal saline and flushed every 12 hours when not in use.There is no information on whether microclaves or needleless adapters were used, but they are required if a saline only lock is used, per the device ifu.The device was secured with a secur-a-cath device, but it is still possible that some movement could occur.This could cause catheter tip displacement, which could cause irritation of the vessel walls, leading to thrombosis.Furthermore, the patient was very ill prior to the implantation of the device and was also receiving tpn.These pre-existing conditions increase the patient's risk factor for the development of clots, so it is possible that they contributed to the failure mode.The clinical assessment also stated that immobilization is a potential cause for dvt formation, and based on the health of the patient they were likely immobile.Without the return of the device, it cannot be determined if the device was manufactured out of specification.A definitive conclusion could not be determined.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported in additional information received on 11jan2019 that a non-ambulatory patient with no history of thrombosis had a cook 5.0fr turbo-ject® double lumen over-the-wire power-injectable picc placed on (b)(6) 2018 in the right brachial vein for iv therapy.The picc was 37cm in length with 6cm exposed and was secured with a secure-a-cath device.The picc lines were locked with normal saline and flushed every 12 hours when not in use.Anticoagulant was ordered upon insertion, dalteperin 5000 units, subcutaneous, once daily; however, the order was held upon insertion.The dalteperin order was initiated on (b)(6) 2018 at 1800.Medications administered through the picc included the following: metronidazole (initiated (b)(6) 2018, discontinued (b)(6) 2018); ceftriazone sodium (initiated (b)(6) 2018, discontinued (b)(6) 2018); piperacillin/tazobactam (initiated (b)(6) 2018, discontinued (b)(6) 2018); pantoprazol iv (initiated (b)(6) 2018, discontinued (b)(6) 2018), tpn (initated (b)(6) 2018).The daltepaerin was discontinued on (b)(6) 2018.Thirteen days after insertion, on (b)(6) 2018, an occlusive thrombus was noted at the level of the picc insertion within the brachial vein.A minimal non-occlusive thrombus was seen within the axillary vein as well.At the time of the diagnosis of deep vein thrombosis ((b)(6) 2018), no new anticoagulant therapy was initiated.On (b)(6) 2018 enoxaparin 120 mg subcutaneous, once daily was ordered.The enoxaparin was discontinued on (b)(6) 2018.The picc was removed from the right arm on (b)(6) 2018 and a new picc was placed in the left arm on (b)(6) 2018.Enoxaparin 120mg, subcutaneous, once daily was ordered again on (b)(6) 2018 and this treatment continued until (b)(6) 2018.On (b)(6) 2018 apixaban 5mg, twice daily by mouth was ordered.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8184936
Report Number1820334-2018-03697
Device Sequence Number1447029
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)200810(10)9083312
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/10/2020
Device Model NumberG23905
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1111
Device Lot Number9083312
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/29/2018
Supplement Date Received by Manufacturer01/11/2019
02/05/2019
Initial Report FDA Received Date12/20/2018
Supplement Report FDA Received Date02/07/2019
03/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age85 YR
Patient Weight65